MAUDE Adverse Event Report: STRYKER TRAUMA KIEL NAIL HANDLE T2 TIBIA; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL NAIL HANDLE T2 TIBIA; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-1002
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/07/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
Sales rep reported that: " the fixing screw has remained stuck in the nail holder." surgery was completed successfully "by opening the second deposit at the establishment." clinical consequences for the patient: "no, because the team checked the assembly of the devices before working on the patient and that by chance the second set of instruments in storage had not been used." delayed by 15 min.Additional medical intervention necessary: no.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received nail holding screw was found to be significantly damaged and worn out around the threads and the received nail handle was also completely worn out.Significant fretting marks running over the whole circumference were visible on the outer surface of the shaft of the nail holding screw close to the beginning of the thread.Corresponding fretting marks running over the whole circumference were also visible inside the tube of the nail handle.Hitting marks were furthermore identified on the reception of the nail handle.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿always treat the instrument carefully to avoid surface damage or alterations to the geometry.The design of the instrument must not be modified in any way.Before the surgical procedure, ensure that all components prepared for the procedure function correctly with each other.During the procedure, repeatedly check that the connections between the instruments or between implants and instruments required for the precise positioning and fixing are secure.¿ based on investigation, the root cause was attributed to a user related issue (inadequate handling).Corresponding fretting marks running over the whole circumference were also visible inside the tube of the nail handle.Fretting marks are a rare but known reaction if these materials come in contact which each other.During screwing into the nail it is possible that the nhs gets in contact with the inner surface of the tube of the nail handle and friction occurs due to a suboptimal (slight oblique) axial insertion.In combination with small tolerances it is possible that cold welding occurs.The appearance of the damage indicated that the devices got jammed by ¿cold welding¿ due to friction corrosion being caused by high surface pressure.Most likely high surface pressure generated by high load applied to the nail holding screw had led to the damage found.Local surface pressure may arise when the items are assembled under misalignment.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
NAIL HANDLE T2 TIBIA
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10946162
Report Number0009610622-2020-00826
Device Sequence Number3217383
Product Code LXH
UDI-Device Identifier04546540196538
UDI-Public04546540196538
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse Practitioner
Type of Report Initial,Followup
Report Date (Section B) 02/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-1002
Device Catalogue Number18061002
Device Lot NumberKHI098503
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2020
Initial Date Received by Manufacturer 11/09/2020
Supplement Date Received by Manufacturer01/20/2021
Initial Report FDA Received Date12/04/2020
Supplement Report FDA Received Date02/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1